Skip to content

Drug interactions

Capsicum + Captopril-hydrochlorothiazide

Severity: Minor

Capsicum and Captopril-hydrochlorothiazide: minor interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Capsaicin from capsicum can provoke cough through sensory nerve stimulation, which may worsen the cough already common with ACE inhibitors such as captopril. The effect is mostly a nuisance and is poorly documented.

What this interaction means in plain words

Capsicum and Captopril-hydrochlorothiazide have a small, usually unimportant interaction. Most people can take both; the pharmacist may still mention it so that any unexpected effect is recognised.

Evidence level: Low

Why it happens

Both agents act on airway sensory nerves; ACE inhibitors raise bradykinin and substance P, and capsaicin releases substance P.

What to do

If cough becomes troublesome, review capsicum intake and consider switching from the ACE inhibitor to an ARB if the cough persists.

What to ask your pharmacist

  • Is there anything I should notice while taking both?
  • Do I need to tell my doctor at the next visit?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Capsicum and Captopril-hydrochlorothiazide, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

Frequently asked questions

Can I take Capsicum with Captopril-hydrochlorothiazide?

MediHelp rates the interaction as minor. Capsicum and Captopril-hydrochlorothiazide have a small, usually unimportant interaction. Most people can take both; the pharmacist may still mention it so that any unexpected effect is recognised. Capsaicin from capsicum can provoke cough through sensory nerve stimulation, which may worsen the cough already common with ACE inhibitors such as captopril. The effect is mostly a nuisance and is poorly documented.

How serious is the interaction between Capsicum and Captopril-hydrochlorothiazide?

MediHelp rates it minor, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: If cough becomes troublesome, review capsicum intake and consider switching from the ACE inhibitor to an ARB if the cough persists.

What other medicines interact with Captopril-hydrochlorothiazide?

MediHelp also lists interactions of Captopril-hydrochlorothiazide with, for example, Aliskiren, Dofetilide, Sacubitril / valsartan. The full list is on the Captopril-hydrochlorothiazide page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in